New York, 2005

Flash Flood and Damaging Winds in New York, June 13, 2005

June 13, 2005 · NWS BUF · 7 events in 5 counties and zones

Low pressure, the remains of Hurricane Arlene, moved northeast across the Great Lakes. The bands of showers and thunderstorms produced damage across parts of the Niagara Frontier and Finger Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure, the remains of Hurricane Arlene, moved northeast across the Great Lakes. The bands of showers and thunderstorms produced damage across parts of the Niagara Frontier and Finger Lakes. Heavy rains produced flash flooding in Livingston county--an area which received heavy rains on several consecutive days. Several streets were impassable from runoff debris. The strong winds downed trees and limbs in Le Roy, Stafford, Mendon, Livonia, Lockport, Kendall, and Clarkson. Power outages were scattered throughout the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 13, 9:25 AM EST, 5 hours earlier.

Area forecast discussion, Jun 13, 9:25 AM EST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE BUFFALO NY
1025 AM EDT MON JUN 13 2005

.UPDATE...
WEAK AREA OF SHOWERS MOVING INTO THE WESTERN SOUTHER TIER AT 1000AM
POSSIBLY PRODUCING SOME SPRINKLES AT THIS TIME.  THIS WEAK LINE WILL
HAVE TO BE WATCHED AS IT WILL BE MOVING THROUGH THE NOW WELL KNOWN
MOIST AND UNSTABLE ATMOSPHERE.  RUC SOUNDING GIVES US A -3.6 LI AND
A MLCAPE OF ABOUT 500.  RUCS SBCAPES ARE MORE IN LINE WITH NAMS
SOMEWHAT UNREALISTIC VALUES OF 1600.  WOULD TEND TO LEAN TOWARD
MIXED LAYER VALUES.  THIS SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS
WITH THIS LINE BY THE AFTERNOON...BUT TIME WILL TELL.  THE NEXT AREA
OF CONCERN IS THE LOW LEVEL MOISTURE IN THE OHIO VALLEY.  THIS
SHOULD PRODUCE SHOWERS AND POSSIBLY SOME THUNDERSTORMS IN WESTERN NY
LATE THIS AFTERNOON INTO THE EARLY EVENING...WITH IT MOVING THROUGH
ROC AND ART LATER TONIGHT.  LOW LEVEL MOISTURE WILL KEEP CLOUDS
AROUND THROUGH THE NIGHT.  MADE CHANGES IN FORECAST WITH AN ATTEMPT
TO TIME THESE TWO EVENTS FOR THE TODAY AND TONIGHT PERIODS.  NO
CHANGES TO TEMP OR DEWPOINTS.

PREVIOUS DISCUSSION...

.SHORT TERM (TODAY THROUGH TUESDAY)...

SFC LOW CENTER OF ARLENE OVER CENTRAL INDIANA AT 06Z IS PROGGED TO
LIFT NORTHEAST ACROSS MICHIGAN AND SOUTHERN ONTARIO REACHING
NORTHERN NEW YORK TUESDAY MORNING...BASICALLY RIDING THE CREST OF
THE UPPER RIDGE. SOME SCATTERED ACTIVITY PRESENTLY OCCURRING ACROSS
THE REGION WITH THE GREATEST LIKELIHOOD OF PRECIPITATION DURING THE
AFTERNOON AND EVENING WITH ARLENE. ANOTHER VERY WARM AND HUMID DAY
ON TAP WITH TEMPS AGAIN REACHING WELL INTO THE 80S AND DEWPOINTS
WITHIN A FEW DEGREES OF 70. PWS CONTINUE AROUND 2 SO ANY TSTMS
TODAY COULD STILL BE ACCOMPANIED BY VERY HEAVY RAINS.

A WEAK SURFACE RIDGE BUILDS BRIEFLY ACROSS THE AREA ON TUESDAY
HOWEVER ENOUGH LINGERING MOISTURE AND INSTABILITY TO WARRANT KEEPING
THE CHC POPS. GFS/NAM HINTING AT WARM FRONT FROM LOW OVER THE UP OF
MICHIGAN REACHING WNY BY TUESDAY AFTN. TUESDAY SHOULD BE THE LAST
DAY OF THE HEAT AND HUMIDITY WITH AFOREMENTIONED LOW MOVING ACROSS
SOUTHERN ONTARIO AND DRAGGING A COLD FRONT ACROSS THE CWA ON
WEDNESDAY. 850 TEMPS FALLING TO +10 TO +12C...RESULTING IN MAX TEMPS
ABOUT 10 DEGREES COOLER.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

THE SURFACE LOW MOVES ON TO THE COAST ON THURSDAY, BUT ENOUGH
MOISTURE LINGERS UNDER THE UPPER TROUGH FOR A CHANCE OF SHOWERS.
LARGE HIGH PRESSURE THEN BUILDS OVER THE REGION WITH MILD JUNE
WEATHER FOR THE WEEKEND.

&&

.AVIATION...

MVFR CONDITIONS (FOR VSBY IN HAZE/LIGHT FOG) WILL PREVAIL THROUGH
THE TAF PERIOD...WITH SOME FLUCTUATIONS TO IFR VSBYS POSSIBLE FOR A
COUPLE HOURS AROUND SUNRISE. AS HAS BEEN THE CASE IN RECENT
DAYS... THERE WILL CONTINUE TO BE A THREAT OF SCATTERED CONVECTION
TODAY...THOUGH THIS WILL INCREASE DURING THE LATE AFTERNOON AND
EVENING HOURS AS THE REMNANTS OF TROPICAL DEPRESSION ARLENE CROSS
THE AREA. CIGS SHOULD BE GENERALLY VFR...THOUGH THEY COULD GO
BORDERLINE MVFR IN THE WAKE OF ANY CONVECTION THIS EVENING.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

UPDATE...ZAFF
SHORT TERM...JML
LONG TERM...APB
AVIATION...JJR
Hazardous weather outlook, Jun 13, 3:46 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
446 AM EDT MON JUN 13 2005

LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-130854-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
446 AM EDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...WITH THE ACTIVITY
EXPECTED TO BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS
AS THE REMNANTS OF ARLENE LIFT FROM MICHIGAN ACROSS SOUTHERN ONTARIO.
THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE TORRENTIAL DOWNPOURS
CAPABLE OF PRODUCING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS CONTINUE TO BE FORECAST FOR TUESDAY AND
WEDNESDAY AS A COLD FRONT APPROACHES AND CROSS THE REGION. AGAIN ANY
THUNDERSTORMS THAT DO OCCUR WILL BE CAPABLE OF PRODUCING HEAVY RAINS
THAT COULD PRODUCE LOCALIZED FLOODING. THERE IS A SLIGHT RISK THAT
THESE THUNDERSTORMS COULD ALSO REACH SEVERE LIMITS AND PRODUCE WIND
GUSTS IN EXCESS OF 60 MPH.
FOLLOWING THE FRONT, MORE SEASONABLE TEMPERATURES AND DRIER WEATHER
WILL RETURN TO THE REGION THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Buffalo radar (KBUF), 60 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
June 13, 2:25 PM EST
Where
Genesee County, Le Roy
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
POST OFFICE
Coordinates
42.967, -78.000

Thunderstorm Wind, Livingston

When
June 13, 2:45 PM EST
Where
Livingston County, Livonia
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.817, -77.667

Thunderstorm Wind, Monroe

When
June 13, 3:10 PM EST
Where
Monroe County, Mendon
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
43.000, -77.517

Thunderstorm Wind, Niagara

When
June 13, 4:30 PM EST
Where
Niagara County, Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -78.700

Thunderstorm Wind, Orleans

When
June 13, 4:45 PM EST
Where
Orleans County, Kendall
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -78.033

Thunderstorm Wind, Monroe

When
June 13, 5:30 PM EST
Where
Monroe County, Clarkson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -77.933

Flash Flood, Livingston

When
June 13, 6:44 PM EST to 8:00 PM EST
Where
Livingston County, Livonia
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.817, -77.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455631, 5455633, 5455632, 5455634, 5460366, 5460367, 5455630.